The World Health Organization estimates that 65 – 80% of the world’s population use traditional medicine as their primary form of health care. The use of herbal medicine, the dominant form of medical treatment in developing countries, has been increasing in developed countries in recent years.
The assessment of the safety and efficacy of these medicines is an important issue for both health professionals and the general public. Recent studies have highlighted the extent to which herbal products are used in Australia with some alarming results.
In a survey of 325 patients taken at a Sydney emergency hospital, it was reported that only 35.5% of users had informed their medical practitioner about any use of herbal preparations. Alarmingly, 12 (14.5%) of pregnant women had taken 1 – 18 herbal preparations during their pregnancy, and eight of 34 (23.5%) of patients under 16 had been given between 1-8 herbal preparations.
In 1993 data, 48.5% of people had used at least one form of herbal preparation, and 20.3% of all correspondents had visited at least one alternative practitioner. Conservative estimates of the national cost of both herbal preparations and practitioner visits adding up to about one billion dollars when extrapolated to the Australian population.
For many people, the words “natural” or “herbal” are virtually synonymous with safety and purity, with products available over-the-counter without a doctors prescription, often being mistakenly considered to be free of significant risks. As many as 70% of patients do not disclose their use of alternative medications to their surgeon or doctor, some times because they feel their doctors have little knowledge or interest in naturopathic medicine, or they feel their doctor may disapprove of such treatments.
Herbal preparations in particular are commonly used for conditions such as cancer, high blood pressure and allergies, as well as for general well being.
Final Words on Herbs & Surgery
Used properly, herbs can aid post-surgical healing, help minimize scarring and act as a mild pain relievers. However many people facing surgery fail to disclose their herbal supplement use out of fear of being ridiculed by their doctor. The fact is, most doctors want to know about their patient’s use of herbal supplements. Used improperly, though, herbs can cause unpredictable and life-threatening complications.
Herbs & Supplements Side Effects
Supplements with sedating effects that may prolong the effects of anaesthesia include:
a) Kava (piper methysticum) has been used for anxiety, stress and restlessness.
b) St. Jonh’s wort – extracts of this flower has been used for centuries to treat mental illness.
c) Valarian root – used for anxiety, restlessness and sleeping problems (insomnia).
Herbs that can cause post-surgery bleeding
Several herbs are known to have anti-clotting activities become even more pronounced when these herbs are combined with prescription anti-clotting medications. Some of the most commonly-used herbs linked to post surgery bleeding are:
- Feverfew – used for migraines
- Garlic – for heart disease, controlling high cholesterol and high pressure.
- Ginkgo – is marketed to improve memory in the elderly
- Dong quai – menstrual cramps, infertility and menopause. Also used for anaemia, headache, high blood pressure and arthritis.
Numerous plants contain salicylate and coumarin (blood thinning agents), and should be used with caution and strictly avoided prior to surgery.
Herbs that can worsen post-surgery inflammation
Another issue that often arises after surgery, even if anaesthetic was only used locally, is post-surgical swelling. Excessive inflammation can delay healing, increase scarring and increase a person’s risk of infection so relieving inflammation is a primary focus of post-operative care. Some of the best-selling herbs that are known to increase inflammation are:
Herbs that can raise post-surgery blood pressure
Other interesting Facts about Herb interaction
Supplements associated with cardiovascular risk include
- Ephedra – stimulant that constricts blood vessels and increases blood pressure and heart rate.
Supplements can also interact with other drugs and pose risk
- St John’s wort
Supplements associated with skin reactions
- Kava – kava dermatopathy if used for several months – reddened eyes, scaly skin eruptions and yellowing of skin, hair and nails.
- St John’s wort – risk of photosensitivity. Especially if used in conjunction with other preparations including tetracyclines, hydrochloride, fluoroquinolones and sulphonamides, should be avoided. Retinoids, such as Tretinoin, and similar dermal irritants should also be watched for be administered with caution in as severe ‘sunburn’ type effects can occur.